Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 20, 2003, 4:26 PM EST for Montcalm County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 4:26 PM EST (21:26 UTC)
- Expired
- Mar 20, 2003, 5:30 PM EST
- In force
- 64 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Montcalm County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 202126 SVRGRR MIC117-202230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 425 PM EST THU MAR 20 2003 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTCALM COUNTY IN CENTRAL MICHIGAN * UNTIL 530 PM EST * AT 421 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR AND TRAINED WEATHER SPOTTERS INDICATED A SEVERE THUNDERSTORM FROM 3 MILES WEST OF GREENVILLE TO 12 MILES SOUTH OF BUTTERNUT...OR FROM 3 MILES WEST OF GREENVILLE TO 8 MILES EAST OF IONIA...MOVING NORTH AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SHERIDAN AROUND 430 PM EST TURK LAKE...SIDNEY...KINGS CORNER AROUND 435 PM EST LANGSTON...BUTTERNUT AROUND 440 PM EST STANTON...CARSON CITY AROUND 445 PM EST WESTVILLE...MCBRIDE AROUND 450 PM EST LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER... IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4314 8530 4314 8485 4345 8486 4344 8530 $$ EJO/MWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 10:15 PM EST, 18 hours 11 minutes earlier.
Area forecast discussion, Mar 19, 10:15 PM EST, 18 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1015 PM EST WED MAR 19 2003 ...RAIN ENDING / AREAS OF FOG AND LOW CLOUDS TO FOLLOW... AREA OF RAIN OR SHOWERS ASSOCIATED WITH SHEAR LOBE MOVING NORTH WITH THE UPPER LEVEL SYSTEM IS NEARLY OUT OF THE CWA AS I WRITE THIS AT 10 PM. THERE IS A CONSIDERABLE AMOUNT OF LOW AND MID LEVEL WARM DRY AIR MOVING FROM SOUTH TO NORTH ACROSS INDIANA INTO LOWER MICHIGAN. THE 1000/850 RH IS BELOW 70 PCT OF A LARGE PART OF SRN IN AND SRN IL. THIS AREA OF DRY AIR MOVES INTO SW LOWER MICHIGAN AFTER MIDNIGHT. MEANWHILE A LARGE AREA OF 700 MB AIR SOUTH OF MICHIGAN HAS RH VALUES BELOW 60 PCT. ALL OF THAT TOO IS COMING NORTH INTO LOWER MICHIGAN. SINCE THE OCCLUDED FRONT IS JUST BEHIND THE RAIN AREA...EVEN THROUGH THE AIR WILL BECOME UNSTABLE OVERNIGHT...THERE IS NOT FOCUS TO DO ANYTHING WITH IT. THE RUC SUGGESTS THE 850 TO 500 LAPSE RATE WILL BE NEAR 8C/KM OVER THE SOUTHERN CWA BY 12Z. 850 LI VALUES WILL BE NEAR ZERO IN THAT AREA TOO. BUT AGAIN...NO FOCUS. THE CONVECTION THIS EVENING HAS BEEN ON BOTH SIDES OF THIS UNSTABLE AIR PARCEL... NOT IN THE MIDDLE OF IT. THE CONVECTION THAT CROSSED CHI IS ON THE WEST SIDE OF THIS INSTABILITY WHILE THE CONVECTION OVER SRN OH IS ON THE EAST SIDE OF THIS AREA OF INSTABILITY. THERE ARE LOW LEVEL JETS TO THE LEFT OF EACH OF THESE CONVECTION AREAS. THAT TOO STAYS BOTH WEST AND EAST OF SOUTHWEST MICHIGAN. BOTTOM LINE IS WHILE THERE WILL BE INSTABILITY...OVERNIGHT THERE WILL BE NOTHING TO KICK IF OFF. SO ONCE THE MID CLOUDS LEVEL ONLY THE VERY LOW LEVEL MOISTURE WILL BE LEFT. WITH THE PRESSURE GRADIENT DECREASING OVERNIGHT AREAS OF LOW CLOUDS AND FOG ARE LIKELY. SO I WILL UPDATE THE FORECAST TO MOSTLY CLOUDY WITH AREA OF FOG. THING COULD GET MORE CONVECTIVE DURING THURSDAY AS THAT UPPER LEVEL SYSTEM SHIFTS THE LOW LEVEL JET A LITTLE FARTHER EAST AND THAT PUTS SOUTHWEST MICHIGAN UNDER THE GUN FOR THUNDERSTORMS DURING THE AFTERNOON. HAIL AND WIND WOULD BE THE PRIMARY THREAT BASES ON THE LACK OF GOOD LOW LEVEL WIND SHEAR BUT SIGNIFICANT INSTABILITY IF SFC TEMPS. COULD GET NEAR 70F... WHICH THEY WELL COULD. .GRR....NONE. WDM
Hazardous weather outlook, Mar 20, 12:25 PM EST, 4 hours 1 minute before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1225 PM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT SOUTHWEST MICHIGAN THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY CONTAIN HAIL CLOSE TO THREE QUARTERS OF AN INCH IN DIAMETER AND GUSTY WINDS TO 50 MPH. A LINE OF SHOWERS AND THUNDERSTORMS OVER WESTERN INDIANA AT NOON WILL MOVE TO THE NORTH NORTHEAST AT 20 MPH THIS AFTERNOON. THESE STORMS WILL MAINLY AFFECT LOCATIONS WEST OF HIGHWAY 131 BETWEEN 1 PM AND 3 PM... ALTHOUGH ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP FARTHER EAST AS THE AFTERNOON PROGRESSES. DENSE FOG IS EXPECTED TO REDEVELOP TONIGHT...WHICH COULD CREATE PROBLEMS FOR THE FRIDAY MORNING COMMUTE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE THUNDERSTORMS ARE POSSIBLE FRIDAY AS A COLD FRONT PUSHES THROUGH THE REGION. AT THIS TIME...THESE STORMS ARE FORECASTED TO REMAIN BELOW SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. MEADE MJS
In the hours before
Special weather statement, Mar 20, 2:24 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 224 PM EST THU MAR 20 2003 MIC025-075-077-159-202200- THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 800 PM EST THURSDAY EVENING FOR THE FOLLOWING AREAS: IN MICHIGAN THIS WATCH INCLUDES 4 COUNTIES... IN SOUTH CENTRAL MICHIGAN: CALHOUN AND JACKSON IN SOUTHWEST MICHIGAN: KALAMAZOO AND VAN BUREN THIS INCLUDES THE CITIES OF ALBION...BATTLE CREEK...EASTWOOD... JACKSON...KALAMAZOO...MARSHALL...PAW PAW...PORTAGE...SOUTH HAVEN... VANDERCOOK LAKE AND WESTWOOD. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HAIL THAT IS 3/4 OF AN INCH IN DIAMETER. NJJ OSTUNO
Local storm report, Mar 20, 3:06 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0306 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0301 PM VICKSBURG MI 1.00 IN HAIL
03/20/03 KALAMAZOO
LAURENSLocal storm report, Mar 20, 3:53 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0353 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0349 PM LOWELL MI 0.75 IN HAIL
03/20/03 KENT
LAURENSLocal storm report, Mar 20, 3:57 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0357 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM LOWELL MI 0.75 IN HAIL
03/20/03 KENT HAIL COVERING THE GROUND
IN LOWELL TOWNSHIP.
LAURENSLocal storm report, Mar 20, 4:01 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0401 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM CLARKSVILLE MI 0.75 IN HAIL
03/20/03 IONIA
LAURENSLocal storm report, Mar 20, 4:22 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0422 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM SARANAC MI 0.75 IN HAIL
03/20/03 IONIA
LAURENSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 2:37 PM EST | Severe Thunderstorm Warning | GRR | Kalamazoo | 53 min |
| Mar 20, 3:28 PM EST | Severe Thunderstorm Warning | GRR | Barry | 47 min |
| Mar 20, 3:43 PM EST | Severe Thunderstorm Warning | GRR | Ionia, Kent | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.